Alert archive / Montana / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Great Falls, MT

October 16, 2012

NWS Great Falls, MT issued this flash flood watch at Oct 16, 2012, 11:21 AM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2012, 11:21 AM MDT (17:21 UTC)
Expired
Oct 16, 2012, 3:02 PM MDT
In force
4 hr
Issued by
NWS Great Falls, MT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WGUS65 KTFX 161721
FFATFX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREAT FALLS MT
1121 AM MDT TUE OCT 16 2012

MTZ052-170000-
/O.NEW.KTFX.FF.A.0001.121016T1721Z-121017T0000Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
INCLUDING THE CITY OF...WHITEHALL
1121 AM MDT TUE OCT 16 2012

...FLASH FLOOD WATCH FOR NINETEEN MILE BURN AREA IN EFFECT UNTIL 6 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR THE NINETEEN MILE BURN AREA IN SOUTHWEST
  JEFFERSON COUNTY.

* UNTIL 6 PM MDT THIS EVENING.

* RECENT RAINFALL MAY INCREASE THE POTENTIAL FOR FLASH FLOODING
  WITH POSSIBLE MUD AND DEBRIS FLOWS IN THE NINETEEN MILE BURN
  AREA THIS AFTERNOON. RAIN IS EXPECTED TO TAPER OFF BY THIS
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING WITH MUD AND DEBRIS FLOWS. FLASH FLOODING IS A
VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
473 
WGUS65 KTFX 162102
FFATFX

FLOOD WATCH
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT TUE OCT 16 2012

MTZ052-162215-
/O.CAN.KTFX.FF.A.0001.000000T0000Z-121017T0000Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
INCLUDING THE CITY OF...WHITEHALL
302 PM MDT TUE OCT 16 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE NINETEEN MILE BURN AREA HAS BEEN
CANCELLED. RAIN IS DIMINISHING IN THE AREA AND FLASH FLOODING IS
NO LONGER A THREAT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood watch went out at Oct 16, 10:21 AM MDT, 1 hour earlier.

Area forecast discussion, Oct 16, 10:21 AM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1021 AM MDT TUE OCT 16 2012

.UPDATE...
HAVE RECEIVED A REPORT OF A WIND GUST TO 60 MPH AT DILLON AHEAD OF
THE COLD FRONT AND SINCE CAN NOT RULE OUT WIND GUSTS TO 60 MPH AS
THE COLD FRONT MOVES THROUGH SOUTHWEST MONTANA HAVE COVERED ALL OF
SOUTHWEST MONTANA WITH A HIGH WIND WARNING. ALSO LATEST MODEL
GUIDANCE HAS SOME SHOWERS OVER THE NORTH IN THE AFTERNOON ALONG
WITH A THREAT OF THUNDERSTORMS SO HAVE UPDATED THE FORECAST TO
REFLECT THIS.

&&

.PREV DISCUSSION...
/ISSUED 819 AM MDT TUE OCT 16 2012/
FXUS65 KTFX 161419
AFDTFX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
819 AM MDT TUE OCT 16 2012

UPDATE...
UPDATING TO BETTER REFLECT THE BAND OF SHOWERS FROM TOOLE COUNTY
SOUTHWEST THROUGH WEST CENTRAL MONTANA WHICH IS MOVING EAST AHEAD
OF THE FRONT. ALSO EXPANDED THE THREAT OF THUNDER FARTHER WEST.
BLANK

&&

.AVIATION...
UPDATED 1116Z.
AN UPPER LEVEL LOW PRESSURE SHORT WAVE WILL APPROACH CROSS THE
ROCKIES AROUND NOON. STRONG WEST WINDS WILL STRENGTHEN FURTHER AS AN
ASSOCIATED COLD FRONT CROSSES THE REGION. SUSTAINED WINDS OF 30KTS
WITH GUSTS IN EXCESS OF 50 KTS ARE EXPECTED. SCATTERED SHOWERS WILL
OCCUR MAINLY AHEAD OF THE FRONT AND THE STRONGEST WINDS WILL DEVELOP
BEHIND THE FRONT. CIGS WILL GENERALLY REMAIN VFR THROUGH THE NEXT 24
HOURS ALTHOUGH SOME MVFR CONDS ARE POSSIBLE NEAR
PRECIPITATION...ESPECIALLY AT HIGHER ELEVATIONS.

&&

.PREV DISCUSSION...
/ISSUED 948 AM MDT TUE OCT 16 2012/
FXUS65 KTFX 161548
AFDTFX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
948 AM MDT TUE OCT 16 2012

UPDATE...
BAND OF SHOWERS FROM NORTH CENTRAL MONTANA TO NORTHERN PORTIONS OF
SOUTHWEST MONTANA WILL CONTINUE TO MOVE EAST. THINK THE PORTION
OVER THE PLAINS SHOULD CLEAR THAT AREA BY EARLY AFTERNOON SO WILL
LEAVE IN THE LOW CHANCES OF PRECIPITATION. ALSO RAISED A FEW HIGH
TEMPERATURES OVER GALLATIN AND FERGUS COUNTIES FOR TODAY AND LOWERED
WIND SPEEDS FOR THIS MORNING OVER SOME OF THE VALLEYS OF SOUTHWEST
MONTANA.

&&

.PREV DISCUSSION...
/ISSUED 517 AM MDT TUE OCT 16 2012/
TODAY THROUGH THURSDAY...EXPECT A PACIFIC COLD FRONT TO MOVE
THROUGH THE REGION LATER THIS MORNING AND THROUGH THE AFTERNOON
HOURS. AT 4 AM...THE COLD FRONT WAS STILL WEST OF SPOKANE...THUS
THE COLD FRONT SHOULD NOT ARRIVE INTO THE GREAT FALLS AND HELENA
AREAS UNTIL ABOUT 2 PM OR SO...AND THEN REACH THE LEWISTOWN AREA
BY LATE AFTERNOON. EXPECT SCATTERED SHOWERS AHEAD OF THE
FRONT...WITH THE LOWEST CHANCES FOR SHOWERS IN THE FAVORED
DOWNSLOPE AREA FROM GREAT FALLS TO CUT BANK. AN ISOLATED
THUNDERSTORM IS ALSO POSSIBLE...ESPECIALLY FOR AREAS EAST OF A
GREAT FALLS TO HELENA LINE. OTHER AREAS HAVE A HIGHER CHANCE FOR
PRECIPITATION...BUT LIQUID PRECIPITATION TOTALS WILL BE ON THE
LIGHT SIDE...AVERAGING ABOUT 0.05 TO 0.15 INCHES. HIGH
TEMPERATURES WILL BE TRICKY TODAY...WITH MOST AREAS CLIMBING A BIT
THIS MORNING...THEN LEVELING OFF OR SLOWLY FALLING A BIT LATER
THIS AFTERNOON. IN TERMS OF WIND...STRONG WINDS STILL LOOK LIKELY
OVER MUCH OF NORTH CENTRAL MONTANA...WITH THE STRONGEST WINDS
EXPECTED ALONG AND JUST AFTER FRONTAL PASSAGE. THERE IS THE
POTENTIAL THAT THE STRONG WINDS COULD LAST THROUGH THE ENTIRE
NIGHT AND INTO WEDNESDAY OVER PORTIONS OF CENTRAL MONTANA...MAINLY
THE LEWISTOWN TO HAVRE AREAS...AND THE HIGH WIND WARNING COULD BE
EXTENDED LATER TODAY OR THIS EVENING FOR PORTIONS OF THE REGION.
FOR WEDNESDAY...EXPECT COOLER AIR TO HAVE SETTLED INTO THE
REGION...AS AFTERNOON HIGHS SHOULD BE AROUND 4 TO 8 DEGREES BELOW
NORMAL FOR MOST AREAS. ANY PRECIP SHOULD BE CONFINED TO THE
MOUNTAINS...AND WILL BE QUITE LIGHT ONCE AGAIN. FOR THURSDAY...A
QUICK BUILDING UPPER LEVEL RIDGE WILL REDEVELOP OVER THE REGION.
THUS WARMER AIR WILL MOVE BACK INTO MUCH OF THE REGION BY LATE
THURSDAY AFTERNOON...AND TEMPERATURES WILL RETURN TO NEAR/SLIGHTLY
ABOVE NORMAL READINGS OVER THE REGION. BRUSDA

THURSDAY NIGHT THROUGH TUESDAY...WEAK HIGH PRESSURE WILL BE REPLACED
BY A SHORTWAVE MOVING OVER THE ROCKIES BY 12Z FRIDAY MORNING. THIS
WILL DEEPEN A SURFACE LOW OVER THE ALBERTA/MONTANA BORDER AND
TIGHTEN THE SURFACE PRESSURE GRADIENT ACROSS THE ROCKIES AND
ADJACENT PLAINS. MOISTURE WILL BE MOVING TOWARDS THE ZONES AHEAD OF
THIS SHORT WAVE AND THE ROCKIES WILL SEE THE MOST EFFECT FROM THIS
MOISTURE. STRONG WINDS ALOFT WILL STRENGTHEN WITH THE APPROACH OF
THE SHORT WAVE AND REMAIN VERY STRONG AS A SERIES OF DISTURBANCE
MOVES THROUGH THE WEST FLOW ALOFT. THIS GENERAL PATTERN WILL REMAIN
UNTIL A DEEPER BUT BROAD TROF MOVES OVER THE ROCKIES SATURDAY NIGHT.
MOISTURE WILL INCREASE AND AN ASSOCIATED COLD FRONT WILL PULL COLDER
AIR FROM CANADA INTO THE ZONES. THE MODELS DIFFER ON SOLUTIONS AS
MONDAY APPROACHES. THE GFS BREAKS FROM ITS EARLIER SOLUTION AND
BRINGS A RIDGE INTO THE REGION MONDAY NIGHT. THE GENERAL POSITIONING
OF UPPER LEVEL LOWS REMAINS...ONE OVER SASKATCHEWAN AND MANITOBA AND
THE ANOTHER OFF THE BC COAST. HOWEVER THE LATEST GFS RUN BUILDS A
RIDGE BETWEEN THE LOWS INSTEAD OF LEAVING A BROAD...CYCLONIC TROF IN
BETWEEN THE TWO. THIS RESULTING RIDGE MOVES THE COLD SURFACE AIRMASS
EAST AND BRINGS MUCH WARMER TEMPS INTO THE AREA. THE ECMWF CONTINUES
WITH A TROF AND A COOLER AIRMASS. WILL GENERALLY DISREGARD THE GFS
FLIP-FLOP AND KEEP THE TREND OF COOLER TEMPS SUPPORTED BY THE ECMWF.
ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  64  36  52  31 /  60  10  10  10
CTB  58  31  49  26 /  50  10  10   0
HLN  60  36  51  30 /  80  10  10   0
BZN  63  30  51  25 /  60  10  10  10
WEY  52  18  44  15 /  70  20  10   0
DLN  58  27  50  24 /  70  10   0   0
HVR  67  36  54  28 /  60  20  10  10
LWT  64  32  47  26 /  60  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
BROADWATER...GALLATIN...JEFFERSON...MADISON...MEAGHER.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT CASCADE...CENTRAL
AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...LIBERTY...TOOLE.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...CHOUTEAU...
FERGUS...HILL...JUDITH BASIN.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Oct 16, 10:27 AM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1027 AM MDT TUE OCT 16 2012

MTZ008>015-044>055-171630-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1027 AM MDT TUE OCT 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT MDT.
THE HIGH WIND WARNING MIGHT BE EXTENDED OVER NORTHCENTRAL MONTANA
THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER FAST MOVING COLD FRONT WILL MOVE THROUGH THE REGION
SATURDAY INTO SUNDAY. EXPECT COOLER AIR...WITH A CHANCE FOR RAIN
OR SNOW TO ACCOMPANY THE FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.

In the hours before

Local storm report, Oct 16, 10:13 AM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 AM MDT TUE OCT 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST 10 NE DILLON            45.32N 112.49W
10/16/2012  M55 MPH          BEAVERHEAD         MT   TRAINED SPOTTER

            MEASURED SUSTAINED WIND OF 35 MPH WITH GUST TO 55 MPH.

&&

MLV
Local storm report, Oct 16, 10:29 AM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1029 AM MDT TUE OCT 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST 5 NE DILLON             45.26N 112.55W
10/16/2012  M60 MPH          BEAVERHEAD         MT   ASOS

            DILLON ASOS MEASURES 60 MPH WIND GUST.

&&

MLV
Local storm report, Oct 16, 10:35 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 AM MDT TUE OCT 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     NON-TSTM WND GST 6 SE JACKSON            45.32N 113.31W
10/16/2012  M66 MPH          BEAVERHEAD         MT   DEPT OF HIGHWAYS

            BIG HOLE PASS DOT MEASURES WIND GUST OF 66 MPH.

&&

MLV
Local storm report, Oct 16, 11:08 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1108 AM MDT TUE OCT 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             1 SSW JEFFERS           45.34N 111.71W
10/16/2012  E0.25 INCH       MADISON            MT   TRAINED SPOTTER

1100 AM     TSTM WND GST     1 SSW JEFFERS           45.34N 111.71W
10/16/2012  E45 MPH          MADISON            MT   TRAINED SPOTTER

&&

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 1:48 PM MDTSpecial Weather StatementTFXGallatin, Madison, Meagher87 min

Nearby

Flash Flood Watches in Montana, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.